Drug Allergy Symptoms and Treatment

Drug Allergy Symptoms and Treatment

Allergies are common for people. Several things trigger allergies, including dust, mold, cold, or foods. Identifying the stimuli that trigger your allergic reactions is where you need to start in seeking treatment for it.

While an allergic reaction from any of the trigger mentioned above is common, not many people are familiar with drug allergy. It is one of the hardest allergies to diagnose, regardless of whether the drug is in liquid, tablet, or injection. Drug allergy symptoms occur when the immune system of your body reacts to a substance in a medication.

How do you know you are allergic to a drug?

Drug allergies happen the same as with other allergies. After taking the prescribed medication, a substance in the composition of the medicine can provoke sensitivity in your immune system. The allergy happens because your body’s immune system associates the medication with a harmful substance. It then adopts a defense mechanism to fight against the drug.

Which drugs can cause an allergic reaction?

People respond differently to various drugs. Some common drugs have been known to trigger allergic reactions in patients, including:

  • Antibiotics, such as penicillin
  • Aspirin, painkillers and anti-inflammatory medications, such as ibuprofen
  • Chemotherapy, among others

Given that people respond differently to drugs, you must not automatically assume that you are allergic to them. The medicine has side effects that manifest in discomforting ways for patients. The side effects disappear soon after drug usage. However, if your reaction to the medication is very adverse, your body may be intolerant to a component in the medication. Before making any conclusion, it is important to get a drug allergy evaluation to ascertain your condition.

What are some of the symptoms to watch out for?

If you have allergies to other things, it may be confusing to decipher whether the allergic trigger was from the medication or a different stimulus. Before you assume you are allergic to certain medication, consider getting a drug allergy test to confirm your results. Contact Dr. Rishi today!

Different symptoms can indicate an allergic reaction from medicine. Some symptoms can appear immediately after taking the drugs. In some cases, the first intake of the medicine might not cause an allergic reaction. Usually, the body produces antibodies to the drug. The next time you take medicine, your body will already be prepared to release chemicals to fight against the drug. The response will manifest in different symptoms. Some of them include:

i. Skin rash

A skin rash is the most common body response to allergic triggers. It is also called hives. Your body can quickly develop irresistible itchiness. The itchiness can lead to inflamed spots in different parts of your body. This could happen almost immediately after taking medicine.

ii. Swelling

Swelling and inflammation are a common response of the body against pain and foreign things. If you notice swelling on your face, hand or feet, schedule for a drug allergy test near you to confirm whether it has anything to do with the drugs you are taking.

iii. Breathing problems

Allergies can provoke shortness in breath. You may start experiencing wheezing after taking the medication. This can make it difficult to sleep. Therefore, do not fret from allergy testing in Arizona to check the severity of the issue.

iv. Dizziness

The body works very fast to counter any foreign substances in the body. A light-headed feeling should not occur when you take your medicine. If the dizziness does not have anything to do with a different health issue, then check with your doctor in Arizona for a drug allergy test.

v. Vomiting

Vomiting helps flush out the foreign object detected by the body’s immune system. It can be a cause of illness or any other health issue. However, it can also be an allergic reaction to drugs if you are under medication.

What is the treatment for drug allergy?

Drug allergy treatment largely depends on the diagnosis of your doctor. After checking to ascertain that your body is responding to the medication you are taking, then the doctor can continue with the treatment.

In some cases, treatment involves immediate discontinuation of the medication. The doctor can prescribe an alternative drug to serve the same purpose. If the allergic response is severe, the doctor may give you an antihistamine to counter the reactions and suppress the symptoms.

For some patients, drug desensitization is necessary. This happens when there is no substitute for the drug they are using. It involves forcing the body to tolerate the drug, with minimal side effects.